Maryland, 2019

Hail and Damaging Winds in Maryland, August 1, 2019

August 1, 2019 · NWS LWX · 13 events in 5 counties and zones

An upper level trough and its associated energy approached and crossed the region during the late afternoon and evening hours of August 1st. At the surface, a frontal boundary remained stalled across central Virginia and into eastern Maryland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An upper level trough and its associated energy approached and crossed the region during the late afternoon and evening hours of August 1st. At the surface, a frontal boundary remained stalled across central Virginia and into eastern Maryland. Temperatures in the 80s to around 90F combined with dew points in the 60s to near 70F and led to the development of moderate instability across the area during the afternoon hours.|Scattered showers and thunderstorms then formed in the afternoon and evening, and some of them became locally severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 1, 9:16 AM EST, 3 hours 32 minutes earlier.

Area forecast discussion, Aug 1, 9:16 AM EST, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1016 AM EDT Thu Aug 1 2019

.SYNOPSIS...
A stalled front and upper level trough will remain in our
vicinity for the remainder of the week and into the weekend. The
front may push southward Sunday and then lift back northward
early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Mostly sunny skies are observed across the region this morning
as any lingering fog lifts. Shortwave upper level ridge will
cross the area during the early to mid afternoon hours, however
a shortwave trough and associated upper level energy will
approach the region from West Virginia this evening. At the
surface, a frontal boundary will remain stalled across central
VA over to eastern Maryland.

Temperatures will rise through the 80s to around 90F and that
combined with dew points in the 60s to near 70F will lead to the
development of between 1000-2000 J/KG MLCAPE by this afternoon.
Thus expecting another day of isolated to scattered
showers/thunderstorms across the region. Convection likely to be
more focused across portions of central/western VA and eastern
WV near the Potomac Highlands/Shenandoah Valley this afternoon
and evening near the frontal boundary and approaching shortwave
trough. A secondary area of focus may also take shape
across central/northeastern Maryland where a secondary area of
convergence may develop due to northeasterly flow and higher
CAPE values will exist due to higher dew points from marine
influence. While organized severe/flood activity is not
anticipated, an isolated pulse severe storm in addition to an
isolated incident of flooding is possible due to higher
instability and slow flow aloft.

Diurnal convection will diminish this evening. However, with
plenty of moisture still available and a weak vort max moving in
overnight into early Friday, guidance is suggesting that showers
and perhaps embedded thunderstorms could redevelop overnight and
early Friday morning, lingering into midday or early afternoon.
As with any storms in association with the stalled front, these
storms could be slow moving and produce heavy rain. Given the
unusual timing and potential for concentrated activity via the
upper-level forcing, will need to keep an eye on this for a
potential flash flood watch.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
If early morning activity occurs Friday, some additional
diurnal activity may also develop later in the day. Lows
Thursday night will remain in the 60s, with highs on Friday
being cooler thanks to greater cloud cover and chance of precip,
with 80s common.

Stalled front will remain in place Friday night and Saturday,
but may finally drop south of the area later Saturday night.
This may finally allow drier and more stable air to push into
the region. That said, the trough will remain aloft through
Saturday night, which at least as long as the front remains
nearby, likely results in scattered to numerous showers and
storms. With less of a defined vort max Saturday, coverage may
not reach levels which look likely Friday, but still a continued
risk of lightning and rain, and a small risk of flooding and
severe weather. As the front tries to push south Saturday night,
chance of precip appears to decline significantly. Lows both
Friday and Saturday nights will be mostly in the 60s, with highs
Saturday in the 80s to near 90.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
The synoptic pattern will remain stagnant through the extended
forecast period, with a mid-upper level trough along the
Appalachians/east coast and a ridge in the Rockies. With a warm
and humid airmass in place, this pattern is favorable for
scattered to numerous, diurnally-driven showers and
thunderstorms. Surface forcing will be lacking, therefore
coverage will depend upon the exact placement and orientation of
the trough axis and various mesoscale features. Forecast will
feature daily shower/thunderstorm chances, although it is
unlikely that any one day will be rainy from start to finish.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
Mainly VFR at the terminals expected through Saturday night,
with intervals of reduced cigs/vis in any showers/storms, and
afterwards any rain that falls due to fog development. Best odds
of showers/storms are this afternoon/evening, late tonight into
Friday morning, and Saturday afternoon, but they could occur at
nearly any time.

Local/brief flight restrictions possible Sun-Mon in mainly
diurnal showers/thunderstorm.

&&

.MARINE...
Sub-SCA winds through Saturday night as a front remains over the
region. Main concern will be thunderstorms, primarily in the
afternoon and evening hours, which could produce gusty winds and
require special marine warnings.

With a light gradient, winds expected to be 10 kt or less.
However, scattered showers/thunderstorms may contain locally
gusty winds.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...RCM
NEAR TERM...MM/RCM
SHORT TERM...RCM
LONG TERM...HTS
AVIATION...MM/RCM/HTS
MARINE...MM/RCM/HTS
Hazardous weather outlook, Aug 1, 12:19 PM EST, 29 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
119 PM EDT Thu Aug 1 2019

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-021000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
119 PM EDT Thu Aug 1 2019

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

Thunderstorms may produce heavy rainfall which may result in
isolated instances of flooding this afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms may produce heavy rainfall which may result in
isolated instances of flooding Friday and Saturday. The highest
risk is south of the US 50 corridor.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-021000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
119 PM EDT Thu Aug 1 2019

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

Thunderstorms may produce heavy rainfall which may result in
isolated instances of flooding this afternoon and tonight. The
highest risk is south of the US 50 corridor.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms may produce heavy rainfall which may result in
isolated instances of flooding Friday and Saturday. The highest
risk is south of the US 50 corridor.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sterling radar (KLWX), 98 km away, was scanning. The volume nearest the first event began at 17:49 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 5 hail. Local standard time, as filed.

Hail, Baltimore

When
August 1, 12:48 PM EST
Where
Baltimore County, 1.27 mi WNW of Poplar
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.360, -76.470

Thunderstorm Wind, Anne Arundel

When
August 1, 1:43 PM EST
Where
Anne Arundel County, 0.69 mi N of Marley
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.160, -76.600

A tree was blown down onto a house in the 100 block of Ralph Road.

Hail, Anne Arundel

When
August 1, 1:45 PM EST
Where
Anne Arundel County, 0.69 mi S of Arundel Gardens
Measured
1.75 in hail
Reported by
Public
Coordinates
39.190, -76.620

Hail up to the size of golf balls (1.75) was reported off of Furnace Branch Road in Glen Burnie.

Thunderstorm Wind, Anne Arundel

When
August 1, 1:56 PM EST
Where
Anne Arundel County, Odenton
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.080, -76.700

A tree was blown down onto a car partially blocking Rita Drive.

Hail, Anne Arundel

When
August 1, 1:57 PM EST
Where
Anne Arundel County, 1.07 mi E of Glen Burnie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.170, -76.610

Quarter sized hail (1.0) was reported near Glen Burnie.

Hail, Anne Arundel

When
August 1, 2:01 PM EST
Where
Anne Arundel County, 0.87 mi NE of Delmont
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.140, -76.660

Quarter-sized hail (1.0) was reported in Severn.

Thunderstorm Wind, Harford

When
August 1, 3:25 PM EST
Where
Harford County, 1.27 mi WSW of Calvary
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.520, -76.270

A tree was blown down near the intersection of MD-136 Calvary Road and Schucks Road.

Thunderstorm Wind, Harford

When
August 1, 3:49 PM EST
Where
Harford County, 2.13 mi W of Glenville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.600, -76.260

A tree was blown down in the 700 block of MD-136 Priestford Road.

Hail, Charles

When
August 1, 5:20 PM EST
Where
Charles County, 1.28 mi ENE of Masons
Measured
1.25 in hail
Reported by
Public
Coordinates
38.580, -76.780

Half dollar sized hail (1.25) was reported near Hughesville.

Thunderstorm Wind, Charles

When
August 1, 5:40 PM EST
Where
Charles County, 0.69 mi S of Masons
Measured
61 kt (70 mph) estimated gust
Reported by
State Official
Coordinates
38.560, -76.800

Multiple trees were blown down in the Bryantown and Hughesville area.

Thunderstorm Wind, St. Mary'S

When
August 1, 5:40 PM EST
Where
St. Mary'S County, Oaks
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.500, -76.780

Four large trees and numerous tree limbs were blown down in the area of Bach Drive in Charlotte Hail.

Thunderstorm Wind, St. Mary'S

When
August 1, 5:54 PM EST
Where
St. Mary'S County, 0.88 mi SE of Hunterville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.460, -76.720

Trees were blown down on wires near Mechanicsville.

Thunderstorm Wind, Charles

When
August 1, 5:55 PM EST
Where
Charles County, 1.28 mi WNW of Hughesville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.540, -76.800

Six inch diameter tree limbs were blown down at a residence near Hughesville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2019Every state in 2019This day in weather historyWarnings in Maryland, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849316, 849324, 849318, 849327, 849319, 849320, 849329, 849331, 849321, 849333, 849334, 849336, 849337.